Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 87, NWS St. Louis, MO

May 8, 2003Madison County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 8, 2003, 4:03 PM CDT for Madison County, Illinois. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2003, 4:03 PM CDT (21:03 UTC)
Expired
May 8, 2003, 5:00 PM CDT
In force
57 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Madison County, IL

The radar

The St Louis radar (KLSX), 64 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

688 
WUUS53 KLSX 082103
SVRLSX
ILC119-082200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
403 PM CDT THU MAY 8 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 500 PM CDT

* AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MADISON...MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MARYVILLE
  GLEN CARBON
  TROY
  EDWARDSVILLE
  ST. JACOB
  MARINE
  HIGHLAND

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3878 9014 3866 9017 3868 8962 3893 8966

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 4:00 PM CDT, 3 minutes earlier.

Area forecast discussion, May 8, 4:00 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT THU MAY 8 2003

SHORT AND UNSCIENTIFIC FORECAST DISCUSSION DUE TO ACTIVE WEATHER...

SEVERE WEATHER THREAT CONTINUES OFF AND ON THROUGH SATURDAY NIGHT AS
WAVE AFTER WAVE FORMS OVER SOUTHWESTERN KANSAS AND MOVES
NORTHEASTWARD BRINGING VERY MOIST AND UNSTABLE AIR INTO THE AREA.
POTENT UPPER LEVEL SYSTEM KEEPS SPINNING OFF SMALL VORTICES AND
EJECTING THEM NORTHEASTWARD WHICH HELPS ENHANCE VERTICAL MOTION
THROUGHOUT THE PERIOD.  SHEAR AND BUOYANCY PROFILES ARE FAVORABLE
FOR SEVERE WEATHER OUTBREAKS ON AND OFF WITH THE ONLY REAL BREAK
DURING THE DAY FRIDAY AS IT LOOKS LIKE WEAK CAP WILL KEEP THE
UPDRAFTS FROM BUBBLING UP.  CONSIDERED INTRODUCING A SLIGHT CHANCE
POP FOR FRIDAY...BUT DECIDED TO HOLD OFF AND LET THE NEXT SHIFT MAKE
THE FINAL DECISION.  BOTH MODELS ARE FAIRLY CLOSE WITH THE FROPA
WHICH WILL END THIS BOUT WITH SEVERE WEATHER ON SUNDAY MORNING.

EXTENDED...WELL FINALLY HAVE A BREAK IN ALL THE SEVERE WEATHER
AFTER THE COLD FRONT FINALLY MOVES THROUGH.  HIGH PRESSURE BUILDS
INTO THE MID-MISSISSIPPI VALLEY REGION BEHIND THE COLD FRONT AND IT
LOOKS LIKE AT LEAST A COUPLE OF DAYS OF PLACID WEATHER UNDER AN
UPPER LEVEL RIDGE.  THE NEXT LOW PRESSURE SYSTEM BEGINS
STRENGTHENING IN NORTHERN TEXAS ON WEDNESDAY AND ITS ASSOCIATED WARM
FRONT STARTS TO SURGE NORTHWARD OUT OF LOUISIANA AND ARKANSAS INTO
SOUTHERN MISSOURI BY THURSDAY MORNING BRINGING WET WEATHER BACK INTO
OUR AREA.  WENT GENERALLY CLOSE TO ENSEMBLE GUIDANCE WITH SOME
BLENDING TO FIT WELL WITH SURROUNDING OFFICES.

.STL...NONE

CARNEY
Hazardous weather outlook, May 8, 5:30 AM CDT, 10 hours 33 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
530 AM CDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ALONG AND WEST OF A LINE EXTENDING FROM THE TOWN OF COLONY SOUTH TO
ST THOMAS.  SOME CITIES INCLUDED IN THE MODERATE RISK AREA ARE
EDINA...PARIS...COLUMBIA AND CALIFORNIA.  THUNDERSTORMS ARE EXPECTED
TODAY AS A WARM FRONT MOVES NORTHWARD THROUGH THE REGION...WITH
ANOTHER ROUND OF STORMS TONIGHT AS A COLD FRONT MOVES EASTWARD INTO
THE AREA.  A FEW STORMS MAY BECOME SEVERE PRODUCING LARGE
HAIL...DAMAGING WINDS AND POSSIBLY TORNADOES.  THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS FOR THE REST OF THE AREA TODAY AND
TONIGHT.  THUNDERSTORMS WILL MOVE THROUGH THE AREA TODAY AND
TONIGHT...A FEW MAY CONTAIN LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY NIGHT ALONG
AND NORTH OF A LINE EXTENDING FROM MOBERLY MISSOURI SOUTHEAST TO ST
ELMO ILLINOIS.  SOME CITIES INCLUDED IN THE SLIGHT RISK AREA ARE
HANNIBAL...QUINCY AND CARLINVILLE.  THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A WARM FRONT OVER NORTHERN MISSOURI.  A FEW STORMS MAY
BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
REGION SATURDAY AND SATURDAY NIGHT AS A STRONG COLD FRONT MOVES
SOUTHEASTWARD THROUGH THE REGION.  SOME STORMS MAY CONTAIN LARGE
HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

GKS

In the hours before

Local storm report, May 8, 1:34 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
134 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0128 PM    ELSBERRY                  MO   1.25 INCH HAIL
05/08/03   LINCOLN
Local storm report, May 8, 1:40 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
140 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0138 PM    MEXICO                    MO   FLOODING
05/08/03   AUDRAIN                        2 FEET OF WATER REPORTED
                                          IN CITY LIMITS BY LAW
                                          ENFORCEMENT.
Local storm report, May 8, 2:31 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
231 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0229 PM    JERSEYVILLE               IL   0.75 INCH HAIL
05/08/03   JERSEY
Local storm report, May 8, 3:19 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
319 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0241 PM    GODFREY                   IL   60 MPH WIND GUST
05/08/03   MADISON                        TREES DOWN AT LEWIS AND
                                          CLARK COLLEGE AND DAMAGE
                                          REPORTED AT SHOPPING
                                          PLAZA ACROSS THE STREET
                                          FROM THE COLLEGE

0243 PM    BRIGHTON                  IL   0.88 INCH HAIL
05/08/03   MACOUPIN                       REPORTED BY AMATEUR RADIO
                                          OPERATOR.

0300 PM    STAUNTON                  IL   TORNADO
05/08/03   MACOUPIN                       FARMER REPORTED BRIEF
                                          TOUCHDOWN IN A FIELD.

0300 PM    BUNKER HILL               IL   WIND DAMAGE
05/08/03   MACOUPIN                       TREES DOWNED. FARMER
                                          REPORTED SEVERAL LARGE
                                          TREES UPROOTED AND
                                          MANGLED.

100  PM    3S CENTRALIA              MO   WIND DAMAGE
05/08/03   BOONE                          *** 1 INJ ***
                                          MOBLIE HOMES DAMAGED.
                                          FLIPPED OVER ON HWY Z.
                                          MAN INSIDE INJURED AND
                                          HOSPITALIZED. OTHER
                                          SCATTERED REPORTS IN THE
                                          AREA OF TREES AND POWER
                                          LINES DOWN.
Local storm report, May 8, 3:45 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
345 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    GREENVILLE                IL   0.88 INCH HAIL
05/08/03   BOND                           REPORTED BY ILLINOIS
                                          STATE POLICE.

0335 PM    GREENVILLE                IL   FUNNEL CLOUD
05/08/03   BOND                           REPORTED BY ILLINOIS
                                          STATE POLICE. BOTH
                                          SOUTHWEST AND NORTH OF
                                          GREENVILLE.
Local storm report, May 8, 3:52 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
352 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0346 PM    NEW ATHENS                IL   0.75 INCH HAIL
05/08/03   ST. CLAIR                      REPORTED BY AMATEUR RADIO
                                          OPERATOR.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 1:29 PM CDTFlash Flood WarningLSXCalhoun3 hr
May 8, 1:55 PM CDTSevere Thunderstorm WarningLSXCalhoun, Jersey50 min
May 8, 2:08 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery52 min
May 8, 2:56 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery49 min
May 8, 3:02 PM CDTTornado WarningLSXMacoupin, Montgomery28 min
May 8, 3:11 PM CDTSevere Thunderstorm WarningLSXFayette64 min
May 8, 3:16 PM CDTTornado WarningLSXBond, Montgomery29 min
May 8, 3:27 PM CDTSevere Thunderstorm WarningLSXMonroe48 min
May 8, 3:41 PM CDTTornado WarningLSXBond, Fayette49 min
May 8, 3:43 PM CDTSevere Thunderstorm WarningLSXRandolph, Saint Clair62 min
May 8, 3:59 PM CDTTornado WarningLSXMarion31 min
May 8, 4:09 PM CDTSevere Thunderstorm WarningLSXWashington66 min
May 8, 4:29 PM CDTSevere Thunderstorm WarningLSXFayette31 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.